What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 27, 2:11 PM EST, 2 hours 34 minutes earlier.
Area forecast discussion, May 27, 2:11 PM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
311 PM EDT Mon May 27 2024
.SYNOPSIS...
A cold front moves across the region later this evening into tonight.
Additional rounds of showers and storms will occur today into
tonight, with potential severe weather. An upper trough brings
cooler and comfortable weather for the mid to late week period.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 300 PM EDT Monday...
Key Messages:
- There continues to be a threat of severe weather through this
evening. Damaging winds, large hail, and a few tornadoes are
possible.
Any lingering showers/thunderstorms from this morning's activity
will continue to move offshore over the next hour or so. All
attention then turns to what additional activity can develop later
this afternoon/evening. The atmosphere remains fairly worked over
across eastern portions of the area, but we have started to see a
recovery across the southern half of the forecast area with some
filtered sunshine now returning. Latest mesoanalysis shows ~1500 to
2000 J/kg of MLCAPE, plenty of energy to support severe storms,
across our southern counties. Expect southern portions of the area
to continue to destabilize, with ~2500 J/kg possible later this
afternoon. In addition to CAPE, effective shear (35-40 kt) will be
on the increase as a front approaches from the west later this
afternoon into this evening. Finally, with the southerly surface
winds and SW winds aloft, there is also some directional shear
supportive of a non-zero tornado threat. Latest analysis shows 150-
250 m2/s2 of 0-1km SRH and favorably curved hodographs (especially
closer to the coast).
Hi-res model guidance has been fairly persistent with showing our
next round of storms firing up ~20z and continues to highlight
southern portions of the area for the greatest storm coverage
(Tidewater VA, Hampton Roads, Northeast NC). All modes of severe
weather will be possible with this next round of storms including
damaging wind gusts, large hail, and even an isolated tornado or
two. It should be noted that SPC has the entire forecast area in a
Slight Risk this afternoon, and a 5% tornado threat for most of our
CWA.
Shower and storms come to an end from NW to SE later this evening
into tonight, with generally dry conditions for the second half of
the night. Lows will range from the lower 60s NW to the upper 60s to
lower 70s across the SE.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
As of 315 PM EDT Monday...
Key Message:
- Quieter Tuesday, with scattered showers and isolated storms across
the north Wednesday afternoon into Wednesday evening.
- Cooler and more comfortable Thursday.
Much quieter Tuesday, with a lingering shower or storm across
the far SE. Cannot rule out an isolated shower or storm,
especially across far northern portions of the area Tuesday
afternoon as a shortwave passes north of the area. Highs will
range from the lower to mid 80s to upper 80s under a mostly
sunny sky. Upper troughing situates over the eastern CONUS for
Tuesday night through Wednesday night. On Wednesday, a potent
shortwave will dive SE and move of the area. This is expected to
bring an increase in cloud cover and more widespread
rain chances (compared to Tuesday) mainly N and E of the I-64
corridor. Cooler temps aloft will allow for the development of
some modest CAPE in the afternoon, so cannot rule out a few
thunderstorms (and potentially a stronger storm) as well. Highs
will be in the upper 70s to lower 80s. Cooler Wednesday night
with lows in the 50s for most of the area, and near 60/lower 60s
for the far SE. Cooler and more comfortable on Thursday with
temperatures generally in the 70s and dewpoints only in the
upper 40s to lower 50s under a mostly sunny sky.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 315 PM EDT Monday...
Key Message:
- Cooler and more comfortable to end the week.
Another shortwave within the larger longwave trough pivots toward
the area later Thursday night into Friday. However, drier air
will work against any rain chances. Still could see increases
in cloud cover in the afternoon during peak heating. However,
with the drier air and lower heights aloft, temps will trend
back into the 70s with dew points in the 40s and 50s. Thus, it
will feel much more comfortable. High pressure builds down from
the Great Lakes to end the week and start the weekend favoring a
continuation of the dry and comfortable weather. High temps
should begin to inch up some, as ridging begins to build across
the eastern CONUS. Overnight lows through the extended will be
in the 50s to near 60 at the immediate coast. A few upper 40s
are possible Thursday and Friday night across the far NW. Dry
conditions continue into the weekend, but cannot rule out a
stray shower or storm, especially Sunday, as high pressure
begins to shift offshore. Temperatures this weekend likely
return closer to normal.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 145 PM EDT Monday...
Showers and thunderstorms are ongoing at SBY and ECG to start
off the TAF period, bringing periods of sub-VFR CIGs and VSBYs.
Showers and storms may also try to clip ORF ~18-19z, but less
certainty here. Otherwise, generally VFR CIGs elsewhere outside
of some local MVFR CIGs at RIC. Another round of showers and
storms will develop around or shortly after 21z, bringing
another potential for sub-VFR CIGs and VSBYs at all sites
(highest confidence ORF and ECG). A few of these storms may be
strong to severe with strong wind gusts being the primary
threat. Shower/storm chances come to an end from NW to SE later
this evening (lingering the longest at ECG), with all sites
drying out after 03z as a cold front crosses the region. Cannot
rule out some patchy fog or ground fog at the typical locations
(PHF and ECG) from ~05z to 09z, but overall confidence is low.
VFR/dry conditions return later tonight through Tuesday
afternoon.
Outlook: VFR/mainly dry conditions expected through Thursday. However,
SBY may receive a shower or storm Wednesday afternoon/evening.
&&
.MARINE...
As of 300 PM EDT Monday...
Key Messages:
- Shower and storm activity expected across the waters later this
afternoon and evening, with strong wind gusts possible. Outside of
storms, breezy conditions expected with a short-fused SCA in effect
for the bay through this evening.
- Moderate rip current risk today across northern beaches.
Winds are southerly 10-20 kt this afternoon in response to a slowly
approaching cold front from the west (highest over the Chesapeake
Bay). Seas are 2-3 ft and waves 1-2 ft. These winds continue through
at least this evening, so have opted to raise a short-fused SCA for
the bay through 23z/7 PM. While a few gusts to 25 kt are possible
over the ocean (outside of storms), thinking is this event is
marginal enough to hold off on SCAs there. These winds should also
push seas across the N to 3-4 ft, with perhaps some 5 ft waves
briefly this evening. Convective showers and thunderstorms are also
expected over the waters this afternoon into this evening. Any
elevated winds of this nature will be handled with special marine
warnings as necessary. The front crosses the area late tonight/early
Tuesday, turning winds to the W or NW. Winds again shift to the S
for Tue aftn, but will only be 5-10 kt, as the front meanders near
or over the area. A second, reinforcing shot of cooler and drier air
could bring another period of stronger NW winds late Wednesday night
into Thursday morning. Winds could briefly approach SCA criteria
during this period, but largely looks sub-SCA at this time. Could
briefly see another brief surge early Friday. Otherwise, high
pressure builds toward the region to end the week and start the
weekend, favoring lighter winds. After tonight, seas generally
remain 2-3 ft through the period.
Moderate Rip Risk for northern beaches continues today with building
seas and more of a shore normal component to wave energy. A low risk
is currently forecast for all beaches tomorrow (Tuesday), but will
need to watch the northern beaches again if any southerly winds
develop.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 7 PM EDT this evening for
ANZ630>632-634-638.
&&
SYNOPSIS...AJB
NEAR TERM...AJB
SHORT TERM...AJB/SW
LONG TERM...AJB/SW
AVIATION...AJB
MARINE...SWHazardous weather outlook, May 27, 5:57 AM EST, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
657 AM EDT Mon May 27 2024
MDZ022>024-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>098-509>525-281100-
Wicomico-Somerset-Inland Worcester-Northampton-Hertford-Gates-
Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Eastern Currituck-Fluvanna-Prince Edward-Cumberland-Goochland-
Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-
Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
657 AM EDT Mon May 27 2024
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Today and tonight.
There is a slight risk for severe weather for today through this
evening. At this time, the primary threats look to be damaging
winds, large hail, and heavy rainfall. A few tornadoes are also
possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-VAZ099-100-281100-
Maryland Beaches-Accomack-Northampton-
657 AM EDT Mon May 27 2024
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
There is a slight risk for severe weather for today through this
evening. At this time, the primary threats look to be damaging
winds, large hail, and heavy rainfall. A few tornadoes are also
possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
MDZ021-281100-
Dorchester-
657 AM EDT Mon May 27 2024
This Hazardous Weather Outlook is for southeast Maryland.
.DAY ONE...Today and tonight.
There is a slight risk for severe weather for today through this
evening. At this time, the primary threats look to be damaging
winds, large hail, and heavy rainfall. A few tornadoes are also
possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Special weather statement, May 27, 11:54 AM EST, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1254 PM EDT Mon May 27 2024
NCZ013>016-030>032-271745-
Pasquotank NC-Hertford NC-Bertie NC-Camden NC-Gates NC-Perquimans NC-
Chowan NC-
1254 PM EDT Mon May 27 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CAMDEN...
NORTHWESTERN PASQUOTANK...PERQUIMANS...EASTERN BERTIE...SOUTHEASTERN
HERTFORD...EASTERN GATES AND CHOWAN COUNTIES THROUGH 145 PM EDT...
At 1253 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Powellsville to near Windsor to near
Hinson. Movement was northeast at 50 mph.
HAZARD...Wind gusts up to 40 mph, heavy rain, and frequent
lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Reduced visibility and minor flooding
possible. Frequent cloud to ground lightning strikes.
Locations impacted include...
Windsor, Hertford, Winfall, Sunbury, Ryland, Powellsville, Colerain,
Harrellsville, Chapanoke, Cape Colony, Tyner, Snug Harbor,
Hobbsville, Belvidere, Rockyhock, Morgans Corner, Burgess, Valhalla,
Pasquotank, and Midway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3581 7690 3590 7692 3588 7698 3587 7699
3588 7699 3596 7697 3619 7703 3655 7652
3655 7642 3641 7633 3609 7634 3608 7641
3601 7651 3601 7658 3606 7662 3601 7669
3593 7673 3593 7669 3588 7674 3589 7683
TIME...MOT...LOC 1653Z 224DEG 44KT 3618 7696 3604 7686 3582 7686
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ButnerSpecial weather statement, May 27, 4:13 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Wakefield VA
513 PM EDT Mon May 27 2024
VAZ082>084-090-520-523-272200-
Charles City VA-New Kent VA-Eastern King and Queen VA-York VA-
Gloucester VA-James City VA-
513 PM EDT Mon May 27 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL GLOUCESTER...
SOUTHEASTERN KING AND QUEEN...EAST CENTRAL CHARLES CITY...
NORTHWESTERN YORK...SOUTHEASTERN NEW KENT AND NORTHERN JAMES CITY
COUNTIES THROUGH 600 PM EDT...
At 513 PM EDT, Doppler radar was tracking a strong thunderstorm over
Holdcroft, or near Toano, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Toano and Barhamsville around 520 PM EDT.
Norge around 525 PM EDT.
Other locations impacted by this storm include Holly Forks, Belroi,
Chickahominy Shore, York River State Park, Croaker, Barlows Corner,
Gressit, Lanexa, Mattaponi, and Christensons Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM EDT for eastern,
southeastern and east central Virginia.
&&
LAT...LON 3758 7673 3739 7653 3732 7691 3742 7701
3753 7681 3752 7679 3753 7679 3755 7678
TIME...MOT...LOC 2113Z 247DEG 18KT 3738 7690
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Wray